Arizona, 2021

Flash Flooding in Arizona, July 3, 2021

July 3, 2021 · NWS TWC · 3 events in 3 counties and zones

Scattered thunderstorms moved developed and moved west across southeast Arizona. Storms produced heavy rain from late morning into early afternoon causing flash flooding in parts of Santa Cruz, western Cochise, and southeast Pima counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TWC wrote it up.

Scattered thunderstorms moved developed and moved west across southeast Arizona. Storms produced heavy rain from late morning into early afternoon causing flash flooding in parts of Santa Cruz, western Cochise, and southeast Pima counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before the first event at Jul 3, 9:18 AM MST, 3 hours 42 minutes earlier.

Area forecast discussion, Jul 3, 9:18 AM MST, 3 hours 42 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
918 AM MST Sat Jul 3 2021

.SYNOPSIS...Plenty of moisture this holiday weekend for a good
chance of showers and thunderstorms. Strong winds and heavy rain
are a concern. Some drying is expected early next week, with
fewer storms by the middle of the week. As this happens,
temperatures will climb a few degrees.

&&

.DISCUSSION...Several ingredients were in place today to support
locally heavy rainfall with some of the stronger thunderstorms that
develop. A few of the higher resolution models point to Santa Cruz
into central and western Pima counties as being the most active, but
most of SE AZ will experience thunderstorms by the end of the day.
Please refer to the previous discussion for more details.

&&

.AVIATION...Valid through 04/18Z.
SCT-BKN clouds 7k-10k ft MSL through the period with layers above at
times. Expect another round of scattered SHRA/TSRA this afternoon
and evening with the possibility of some storms overnight. The best
chance for KTUS to see storms will be 03/2200Z through 030300Z. Some
of the storms could result in brief MVFR conditions due to heavy
rain, low CIGS/VIS. In the vicnity of thunderstorms wind gusts to 40
kts will be possible. Otherwise expect wind speeds 5-10 kts from
variable directions. Aviation discussion not updated for TAF
amendments.

&&

.FIRE WEATHER...Deep monsoonal moisture will remain across the area
through the weekend allowing for scattered showers and
thunderstorms. Next week moisture content begins to decrease a
little leading to reduced coverage of storms. Expect isolated to
scattered showers and thunderstorms mainly from central Pima County
eastward starting Monday. Humidity levels will remain elevated
through Monday with afternoon mins about 25-35% in the valleys and
45-55% in the mountains with very good overnight recoveries. After
Monday min RH values are expected to drop by about 10 percent, but
overnight recoveries will still be very good. General winds will be
light through the week and following normal daily trends when not
influenced by storms. The only exception is the Gila River Valley
which could see elevated winds during the beginning of next week.
Any thunderstorm from here forward, especially during the afternoon
or early evening hours will have the potential to produce strong,
gusty outflows.

&&

.PREV DISCUSSION... /issued 554 AM MST Sat Jul 3 2021/
The 12Z KTWC sounding came in with precipitable water now up to 1.81
inches (in 28 monsoons I don't recall ever seeing quite this much
moisture in the very first days of July). Solid relatively easily
accessible convective potential. Effective and BRN shear half of
yesterday's levels. Storms will tend to choke out early before
reaching their full potential. The latest HRRR is suggesting a
scenario where initial storm development is sluggish and spotty
before some organization with developing outflows hitting things
harder very late in the afternoon and evening. We are edging toward
being too wet but outflow activity (with an easterly steering level)
from areas that get more insolation will probably be enough to fire
strong thunderstorms. A tough call but we will lean forward a little
more with best period for the wettest storms between 4PM-8PM for
metro Tucson.

As mentioned yesterday morning, we are still looking at an
inverted trough feature near the southeast border in weak
easterlies as the high center shifts slowly northwestward from
Texas. That feature will likely help organize thunderstorms again
later today into tonight, with another strong day possible Sunday.
If it wasn't for this feature I would worry that our late
convection and debris cloud from Sonora storms would keep us
worked over for a murky light to moderate shower day. We're
already seeing some partial clearing trends this morning, and the
complex in Sonora is weakening rapidly now. Outflows from that
could generate additional cloud cover over the border by sunrise,
so best guess is that we see isolated to scattered storms possible
anywhere through the day, then the more organized complex and
outflows later in the day and this evening. WPC has us in a slight
risk area for excessive rainfall, and we considered a flash flood
watch for today, but there are a lot of timing issues depending
on when we clear and where we clear first for first storm
development and subsequent outflows. If clearing trends are
favorable and the morning sounding is another looker, then it
might not be a bad idea for mid to late afternoon into the early
evening.

Ensembles are still consistently building the ridge northward
back into the southern Great Basin with our mid level flow backing
around to the northeast once again early next week. With less
upstream moisture around the high, that will tend to dry things
out a bit. Ensemble means suggest we drop PW toward the 1.10 to
1.35 range next Tuesday and Wednesday, with correspondingly lower
thunderstorm coverage. With a bit less moisture and cloud cover,
and the ridge strengthening just north of us that should bring
several degrees of heating for the second half of the week. At
this point it looks like below average storm coverage Wed-Fri next
week.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...None.

&&

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

In the hours before

Special weather statement, Jul 3, 11:51 AM MST, 1 hour 9 minutes before
Special Weather Statement
National Weather Service Tucson AZ
1151 AM MST Sat Jul 3 2021

AZZ502>504-515-031945-
Tohono O'odham Nation including Sells-Upper Santa Cruz River and
Altar Valleys including Nogales-Baboquivari Mountains including Kitt
Peak-Tucson Metro Area including Tucson/Green Valley/Marana/Vail-
1151 AM MST Sat Jul 3 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL PIMA AND
NORTHWESTERN SANTA CRUZ COUNTIES UNTIL 1245 PM MST...

At 1151 AM MST, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles southeast of Three Points to 8 miles
northwest of Tubac. Movement was west at 10 mph.

Half inch hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Three Points and San Pedro.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with these storms, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3214 11155 3162 11147 3166 11111 3205 11115
TIME...MOT...LOC 1851Z 093DEG 8KT 3199 11122 3168 11117

Carpenter

The radar

The Tucson radar (KEMX), 48 km away, was scanning. The volume nearest the first event began at 19:58 UTC.

Open the radar archive at this moment

Event by event

3 flash flood. Local standard time, as filed.

Flash Flood, Cochise

When
July 3, 1:00 PM MST to 2:30 PM MST
Where
Cochise County, 5.08 mi SSW of (Fhu)ft Huachuca Afb to 4.98 mi SSW of (Fhu)ft Huachuca Afb
Cause
Heavy Rain
Reported by
CoCoRaHS
Coordinates
31.514, -110.389

More than one inch of rain in less than 1 hour in upper reaches of Huachuca Canyon flooded the canyon and flowed across Burt Rd at Fort Huachuca.

Flash Flood, Pima

When
July 3, 1:00 PM MST to 3:00 PM MST
Where
Pima County, 6.81 mi E of Las Guijas to 11.46 mi NNE of Las Guijas
Cause
Heavy Rain
Reported by
County Official
Coordinates
31.660, -111.265

Two inches of rain in less than 1 hour caused extensive flooding of Arivaca Road between mile markers 10 and 16 with additional flash flooding farther north near Keystone Peak.

Flash Flood, Santa Cruz

When
July 3, 1:30 PM MST to 2:30 PM MST
Where
Santa Cruz County, 7.92 mi WSW of Calabasas to 5.52 mi WNW of Rio Rico
Cause
Heavy Rain
Reported by
CoCoRaHS
Coordinates
31.424, -111.097

More than 3 inches of rain in 90 minutes in Rio Rico Southwest caused flash flooding more than 1 foot deep across several roadways.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2021Every state in 2021This day in weather historyWarnings in Arizona, July 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 975469, 975474, 975646.